Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 53, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2008, 10:05 PM CDT for Pecos County, Terrell County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2008, 10:05 PM CDT (03:05 UTC)
- Expired
- Sep 11, 2008, 3:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The San Angelo radar (KSJT), 163 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 110305
FFWMAF
TXC371-443-110800-
/O.NEW.KMAF.FF.W.0053.080911T0305Z-080911T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1005 PM CDT WED SEP 10 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 300 AM CDT
* AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS MUCH OF TERRELL COUNTY
NORTH OF HIGHWAY 90.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE TERRELL
GAS PLANT...SHEFFIELD...SANDERSON...LONGFELLOW AND IRAAN
THE HEAVY RAIN HAS MOVED OUT OF THE IRAAN AND SHEFFIELD AREAS
HOWEVER IT STILL WILL TAKE SOME TIME FOR THE WATER TO RUNOFF. MANY
LOW WATER CROSSINGS STILL HAVE WATER RUNNING THROUGH THEM IN PECOS
COUNTY...ESPECIALLY TRIBUTARIES TO THE PECOS RIVER AND SOME ROADS
MAY STILL BE IMPASSABLE.
THE STORMS ACROSS TERRELL COUNTY ARE SLOW MOVING AND HAVE ESTIMATED
LOCAL RAINFALL RATES NEAR 2 INCHES AN HOUR. FLOODING AND FLASH
FLOODING OF LOW WATER CROSSINGS ALONG FM 2400 AND HIGHWAY 349 ARE
POSSIBLE.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.
TURN AROUND... DONT DROWN.
LAT...LON 3047 10167 3043 10172 3034 10164 3033 10172
3028 10175 2979 10175 2983 10221 3016 10269
3101 10210 3099 10198 3093 10188 3071 10180
3067 10175 3065 10168 3057 10163
$$1 follow-up statement
000
WGUS74 KMAF 110520
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT THU SEP 11 2008
TXC371-443-110800-
/O.CON.KMAF.FF.W.0053.000000T0000Z-080911T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
1220 AM CDT THU SEP 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
TERRELL AND SOUTHEASTERN PECOS COUNTIES...
AT 1155 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS CONTINUING IN THE COMMUNITY OF SHEFFIELD...WHERE
SEVERAL MOTORISTS WERE STILL REPORTED TO BE STRANDED IN HIGH WATERS.
AT 1210 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO DETECT A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM
JUST NORTH OF SANDERSON...TO NEAR THE TERRELL GAS PLANT...TO NEAR
SHEFFIELD. THE HEAVIEST RAIN WAS FALLING ACROSS NORTHERN TERRELL
COUNTY ALONG FARM TO MARKET ROAD 2400 AND STATE HIGHWAY 349. THIS
PRECIPITATION IS MOVING NORTHEAST AT 15 MPH.
FLASH FLOODING WILL LIKELY CONTINUE ACROSS SOUTHEASTERN PECOS COUNTY
AND TERRELL COUNTY...INCLUDING LOCATIONS NEAR THE COMMUNITIES OF
IRAAN AND SHEFFIELD...AS WELL STATE HIGHWAY 349 AND FM 2400 IN
TERRELL COUNTY.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 3047 10167 3043 10172 3034 10164 3033 10172
3028 10175 2979 10175 2983 10221 3016 10269
3101 10210 3099 10198 3093 10188 3071 10180
3067 10175 3065 10168 3057 10163
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 8:19 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 10, 8:19 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT WED SEP 10 2008
.UPDATE...
UPDATE FORECAST TO ISSUE A NEW FLASH FLOOD WATCH FOR THE LOWER
TRANS PECOS AND BIG BEND REGIONS OF WEST TX.
&&
.DISCUSSION...
VERY HEAVY RAINFALL CONTINUES TO FALL ACROSS PORTIONS OF
TERRELL...EASTERN PECOS...AND BREWSTER COUNTIES THIS EVENING.
SEVERAL MID-LEVEL SHORTWAVE TROUGHS IN EMBEDDED SWRLY MID-LEVEL
FLOW...ALONG WITH FAVORABLE RIGHT ENTRANCE REGION JET DYNAMICS...AND
A STALLED OUT LOW-LEVEL FRONT HAVE COMBINED TO PRODUCE VERY HEAVY
RAINFALL ACROSS THE WATCH LOCATIONS. FEEL RAINFALL WILL LIKELY
CONTINUE THROUGH THE OVERNIGHT HOURS AS H85 LLJ INCREASES TO 25-30
KTS ACROSS THE RIO GRANDE VLY. WITH DOPPLER RADAR AND UNOFFICIAL
RAINFALL REPORTS OF UP TO 6 INCHES NEAR THE IRAAN AREA...FEEL
ADDITIONAL RAINFALL WILL OBVIOUSLY LEAD TO CONTINUED FLASH
FLOODING CONCERNS. WATCH MAY HAVE TO BE EXTENDED THROUGH TOMORROW
PENDING OVERNIGHT FORECAST AND PRECIP TRENDS.
&&
32
.PREV DISCUSSION... /ISSUED 656 PM CDT WED SEP 10 2008/
DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
WIDESPREAD MVFR TO IFR CONDITIONS EXPECTED TO PREVAIL THROUGH MUCH
OF THE FORECAST PERIOD AS THE REGION REMAINS INUNDATED BY
EXPANSIVE TROPICAL MOISTURE. BRIEF REDUCTIONS TO LIFR CONDITIONS
ARE NOT OUT OF THE QUESTION AS WELL...ESPECIALLY THROUGH THE
OVERNIGHT HOURS TONIGHT. SEVERAL UPPER LEVEL DISTURBANCES COUPLED WITH A
STALLED FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE -RA/RA THROUGH
MUCH OF THE PERIOD. LATEST RADAR TRENDS SHOW THE MOST CONCENTRATED
ACTIVITY LOCATED ACROSS PORTIONS OF THE PERMIAN BASIN AND LOWER
TRANS PECOS. EXPECT A TEMPORARY LULL IN ACTIVITY LATE THIS EVENING
ACROSS THE UPPER TRANS PECOS AND THE SE NEW MEXICO
PLAINS...HOWEVER ACTIVITY IS EXPECTED TO GRADUALLY BEGIN FILLING
IN ONCE AGAIN OVERNIGHT. WINDS THROUGH MUCH OF THE FORECAST PERIOD
WILL REMAIN WEAK AND VARIABLE WITH A GRADUAL TRANSITION TO SERLY
WINDS BY TOMORROW AFTERNOON. TOTALLY CANNOT RULE OUT POTENTIAL FOR
ISOLATED THUNDER THIS EVENING AND AGAIN TOMORROW...HOWEVER
CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN LOCAL TAFS.
32
PREV DISCUSSION... /ISSUED 317 PM CDT WED SEP 10 2008/
DISCUSSION...
BUSY WEATHER DAY WITH RAINFALL CONTINUING AREAWIDE AND CAUSING
FLOODING PROBLEMS AND THE POTENTIAL FOR FUTURE RAINFALL AND
FLOODING NEXT WEEK. FIRST THE SHORT TERM WHERE A PLUME OF
SUBTROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE LOWER TRANS
PECOS AND PERMIAN BASIN CAUSING STEADY RAINFALL ACCUMULATING TO
ONE TO THREE INCHES IN PLACES. IN FACT REPORTS NEAR BAKERSFIELD IN
EXCESS OF 4 INCHES PROMPTED A FLASH FLOOD WARNING AND LATER
REPORTS CONFIRMED ROAD CLOSURES DUE TO THE RAIN. WATER VAPOR
SATELLITE IMAGERY SHOWS THE INITIAL SURGE OF MOISTURE SHOULD BE
ENDING THIS EVENING WITH A SECOND BATCH MORE CLOSELY RELATED TO TD
LOWELL IN THE EASTERN PACIFIC ARRIVING OVERNIGHT. SHOWERS WILL
INCREASE OVERNIGHT ACROSS SOUTHEASTERN NEW MEXICO AND AREAS WEST
OF THE PECOS RIVER...BUT QPF AMOUNTS ARE EXPECTED TO BE INITIALLY
LIGHT. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING ACROSS THE LOWER TRANS PECOS AND WILL HOLD OFF ISSUING
ANOTHER FOR NOW SINCE IT APPEARS WE HAVE ABOUT A 12 HOUR BREAK IN
THE HEAVIEST PRECIP.
RAINFALL RATES SHOULD INTENSIFY ACROSS THE NORTHWESTERN CWA
TOMORROW AS AN UPPER TROUGH DEEPENS ACROSS THE NORTHERN ROCKIES
AND ANOTHER WEAK FRONT DIPS INTO EASTERN NEW MEXICO ADDING A
SURFACE FOCUS. THE FRONT WILL HANG AROUND INTO FRIDAY AND COMBINED
WITH THE DEEPENING UPPER TROUGH WILL CONTINUE RAIN CHANCES INTO
FRIDAY. IT APPEARS WE GET A BRIEF BREAK IN THE ACTION SATURDAY
BEFORE RAIN CHANCES INCREASE IN THE EASTERN BASIN WITH THE
INCREASING MOISTURE FROM IKE. WILL NOT GET CARRIED AWAY WITH IKE
ASSOCIATED POPS AT THIS TIME...BUT WILL DEFINITELY KEEP HIGHER
POPS TO THE EAST EARLY NEXT WEEK IN CASE HE SWINGS A BIT FURTHER
WEST THAN CURRENTLY FORECAST.
LIKE GUSTAV...MODELS ARE SHOWING IKE PULLING DOWN COOLER AIR NEXT
WEEK. WENT PRETTY MUCH STRAIGHT WITH THE MEX GUIDANCE DURING THIS
TIME AS IT SEEMS PRETTY REASONABLE GIVEN THE CIRCUMSTANCES. GFS
H85 TEMPS SUGGEST LOWER TEMPS ARE POSSIBLE BUT THEY APPEAR TOO LOW
TO ME. GFS IS ALSO SHOWING DRIER AIR BEING PULLED SOUTH INTO THE
AREA...BUT THE GFS SHOWED THIS INITIALLY WITH GUSTAV AS WELL AND
WOUND UP BACK TRACKING. WILL NOT DRY OUT THE SURFACE AIRMASS AT
THIS TIME WITH ALL THE MOISTURE ASSOCIATED WITH THIS SYSTEM.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 81 68 84 / 50 60 50 40
CARLSBAD NM 65 79 62 79 / 80 70 70 60
DRYDEN TX 70 84 73 89 / 50 50 40 40
FORT STOCKTON TX 69 83 70 87 / 60 60 60 50
GUADALUPE PASS TX 59 73 56 74 / 90 70 70 60
HOBBS NM 66 78 67 79 / 80 70 60 60
MARFA TX 62 77 63 81 / 60 70 60 50
MIDLAND INTL AIRPORT TX 66 81 71 85 / 60 60 50 50
ODESSA TX 68 83 70 85 / 60 60 60 50
WINK TX 70 87 71 87 / 70 70 60 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT THURSDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...PECOS...TERRELL.
&&
32/99Hazardous weather outlook, Sep 10, 8:15 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 815 PM CDT WED SEP 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-120115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 815 PM CDT WED SEP 10 2008 /715 PM MDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF HEAVY RAIN THROUGH THE EVENING WILL BE ACROSS THE SOUTHEAST PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 5 AM CDT. LATE TONIGHT THE HEAVIEST RAINS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL TO THE EASTERN PERMIAN BASIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 10, 4:32 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD IRAAN 30.91N 101.90W
09/10/2008 PECOS TX LAW ENFORCEMENT
SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN IRAAN
0206 PM FLASH FLOOD 4 E BAKERSFIELD 30.89N 102.23W
09/10/2008 PECOS TX OTHER FEDERAL
FM 2886 JUST SOUTH OF I-10 IS CLOSED, TXDOT CREWS REPORT
ABOUT 2 AND A HALF FEET OF WATER AT ONE LOCATION
&&
JGUDMESTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:06 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 9 hr |
| Sep 10, 8:42 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 78 min |
| Sep 10, 9:33 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Pecos, Terrell | 34 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 8 hr |
| Sep 11, 2:59 AM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 5 hr |
| Sep 11, 9:54 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
| Sep 11, 1:20 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 30 hr |
| Sep 11, 3:52 PM CDT | Areal Flood Advisory | MAF | Gaines | 113 min |
| Sep 11, 4:35 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Sep 11, 6:12 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reeves, Ward | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.